Oklahoma, 2023

Hail and Damaging Winds in Oklahoma, June 6, 2023

June 6, 2023 · NWS TSA · 7 events in 2 counties and zones

Scattered thunderstorms developed across portions of northeastern Oklahoma during the evening of the 6th. The strongest storms produced hail up to quarter size, and damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Scattered thunderstorms developed across portions of northeastern Oklahoma during the evening of the 6th. The strongest storms produced hail up to quarter size, and damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 6, 1:58 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 6, 1:58 PM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
258 PM CDT Tue Jun 6 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Through tonight )
Issued at 226 PM CDT Tue Jun 6 2023

Scattered storms have developed on the moist side of a
surface theta-e gradient from southeast Kansas and
northeast Oklahoma into northwest Arkansas.  With
scattered storms in the favored terrain areas of
west-central Arkansas and southeast Oklahoma.  A
few of the cores have been strong with a fair amount
of smaller hail.  An isolated severe storm is possible
with hail and local microbursts.  This activity
will fade with sunset.  Some patchy fog is possible
toward morning... especially where rain falls this
evening.

&&

.LONG TERM...
(Tomorrow through Tuesday)
Issued at 226 PM CDT Tue Jun 6 2023

Only minor changes to the pattern are expected on
Wednesday with perhaps the afternoon and evening
convection more restricted to the terrain of
southeast Oklahoma.

An uptick in showers and thunderstorms appears likely
on Thursday as the western tail of a mid-level trough
diving south through the Mississippi Valley brushes
the area with moist and potentially unstable air in place.
Similarly on Friday, perhaps less coverage, scattered showers
and storms will be in the areas as the western fringe of the
cyclonic flow aloft continues to brush the area.

A front appears like it will be forced into or near
the area on Saturday and Saturday night by the western
fringe of the cyclonic flow aloft.  That results in
higher shower and thunderstorm chances.

Later this weekend we will see the beginning of a
pattern shift that brings faster winds aloft over
the region, with the fastest flow likely Tuesday and
Wednesday.  Depending on boundary positions, the
potential for a more organized convective event will
increase.

&&

.AVIATION...
(18Z TAFS)
Issued at 1238 PM CDT Tue Jun 6 2023

Isolated to widely scattered afternoon storms are possible mainly
between 21z-00z, though coverage is low enough to only include
VCTS at this time. Otherwise, VFR TAF elements will prevail
outside of afternoon storms. Patchy fog development is possible
across NW AR between 08z-12z. For now have retained VFR
vsbys but some MVFR conditions are not out of question within
this time period, mainly at KFYV and KXNA.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   65  90  67  92 /  20  10   0  30
FSM   66  92  69  90 /  10  10   0  50
MLC   63  89  64  91 /  10  10   0  30
BVO   61  90  63  91 /  20  10  10  30
FYV   60  89  62  87 /  10  10  10  50
BYV   60  89  64  84 /   0  10  20  50
MKO   63  88  66  89 /  30  10   0  30
MIO   62  89  64  87 /   0  10  10  40
F10   63  87  64  89 /  30  10   0  30
HHW   64  89  66  90 /  30  20   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...43
LONG TERM....08
AVIATION...43
Hazardous weather outlook, Jun 6, 3:53 PM CST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
453 PM CDT Tue Jun 6 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-071015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
453 PM CDT Tue Jun 6 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma; Western Arkansas.
	ONSET...Ongoing...ending this evening.

DISCUSSION...
Scattered afternoon storms will pose a limited risk of damaging
winds and possibly marginally severe hail. The damaging wind and
large hail threat will be pretty localized if it occurs. Storms
will dissipate this evening with the loss of daytime heating.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...No Hazards.
THURSDAY thru SUNDAY...Thunderstorm Potential.
MONDAY...No Hazards.

EXTENDED DISCUSSION...
After a break on Wednesday, storm chances will return for Thursday
with more widespread storm coverage on into Friday as a frontal
boundary moves into the region. The main threats during this time
will be brief heavy downpours, dangerous lightning, and marginally
severe wind gusts. The potential for more organized thunderstorms
may increase over the weekend as a stronger cold front pushes
into the area from the north.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jun 6, 3:19 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Tulsa OK
419 PM CDT Tue Jun 6 2023

OKZ054-062145-
Osage OK-
419 PM CDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of north central Osage
County through 445 PM CDT...

At 419 PM CDT, Doppler radar indicated a strong thunderstorm 5 miles
south of Elgin, moving southeast at 5 mph.

HAZARD...Wind gusts up to 40 mph pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Elgin...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9617 3684 9640 3700 9651
TIME...MOT...LOC 2119Z 318DEG 5KT 3693 9631

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 6, 3:33 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Tulsa OK
433 PM CDT Tue Jun 6 2023

ARZ019-020-029-062200-
Sebastian AR-Franklin AR-Crawford AR-
433 PM CDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of west central
Franklin, south central Crawford and northeastern Sebastian Counties
through 500 PM CDT...

At 433 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
northeast of Lavaca. This storm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Charleston...                     Lavaca...
Dyer...                           Bloomer...
Vesta...                          Ursula...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3536 9426 3550 9413 3538 9395 3526 9414
TIME...MOT...LOC 2133Z 318DEG 1KT 3538 9412

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 6, 3:42 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Tulsa OK
442 PM CDT Tue Jun 6 2023

OKZ054>056-062215-
Osage OK-Nowata OK-Washington OK-
442 PM CDT Tue Jun 6 2023

...Strong thunderstorms will impact portions of northeastern Osage,
northern Washington and northwestern Nowata Counties through 515 PM
CDT...

At 441 PM CDT, Doppler radar indicated strong thunderstorms near
Grainola, 4 miles southwest of Elgin, 2 miles northwest of Hulah and
4 miles northwest of Wann. These storms were nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Copan...                          Wann...
Elgin...                          Grainola...
Hulah...                          Wah Sha She State Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9561 3691 9581 3688 9608 3690 9675
      3700 9675
TIME...MOT...LOC 2141Z 230DEG 3KT 3695 9668 3697 9636 3694 9608 3697
9584

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 6, 3:58 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Tulsa OK
458 PM CDT Tue Jun 6 2023

OKZ055-062230-
Washington OK-
458 PM CDT Tue Jun 6 2023

...Strong thunderstorms will impact portions of central Washington
County through 530 PM CDT...

At 458 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from near Dewey to 4 miles east of Bartlesville to 4
miles northeast of Ochelata. Movement was southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Bartlesville...                   Dewey...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3678 9581 3662 9581 3662 9597 3672 9596
      3682 9596
TIME...MOT...LOC 2158Z 317DEG 9KT 3678 9591 3672 9588 3664 9591

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 6, 4:07 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Tulsa OK
507 PM CDT Tue Jun 6 2023

OKZ060-067-062230-
Tulsa OK-Wagoner OK-
507 PM CDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of  through 530 PM
CDT...

At 507 PM CDT, Doppler radar indicated a strong thunderstorm near
Broken Arrow. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Broken Arrow...                   Coweta...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3604 9572 3599 9572 3599 9580 3604 9578
TIME...MOT...LOC 2207Z 097DEG 3KT 3601 9576

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 6, 4:09 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Tulsa OK
509 PM CDT Tue Jun 6 2023

OKZ061-067-062230-
Rogers OK-Wagoner OK-
509 PM CDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of south central Rogers
and north central Wagoner Counties through 530 PM CDT...

At 508 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
northwest of Inola. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Inola...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3620 9554 3610 9554 3610 9569 3621 9567
TIME...MOT...LOC 2208Z 097DEG 3KT 3616 9561

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The radar

The Tulsa radar (KINX), 25 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Tulsa

When
June 6, 4:11 PM CST
Where
Tulsa County, 2.47 mi SSE of Broken Arrow
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
36.017, -95.762

Strong thunderstorm wind snapped large tree limbs.

Hail, Tulsa

When
June 6, 5:08 PM CST
Where
Tulsa County, 3 mi W of Bixby
Measured
0.88 in hail
Reported by
Social Media
Coordinates
35.950, -95.934

Thunderstorm Wind, Tulsa

When
June 6, 5:30 PM CST
Where
Tulsa County, 1.39 mi NE of Tulsa R L Jones Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.045, -95.963

Strong thunderstorm wind snapped large tree limbs and blew down small trees along Riverside Drive, south of E 81st Street.

Thunderstorm Wind, Tulsa

When
June 6, 5:30 PM CST
Where
Tulsa County, 1.24 mi NE of Jenks
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
36.030, -95.952

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Tulsa

When
June 6, 5:30 PM CST
Where
Tulsa County, 1.72 mi NE of Tulsa R L Jones Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
36.044, -95.955

Strong thunderstorm wind snapped large tree limbs and blew down small trees at the Citiplex Towers near E 81st Street and S Lewis Avenue.

Hail, Tulsa

When
June 6, 6:34 PM CST
Where
Tulsa County, Red Fork
Measured
1 in hail
Reported by
Public
Coordinates
36.100, -96.030

Hail, Creek

When
June 6, 6:48 PM CST
Where
Creek County, 2 mi NE of Kellyville
Measured
0.75 in hail
Reported by
Public
Coordinates
35.971, -96.195

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108998, 1108994, 1108958, 1108993, 1108995, 1108996, 1108997.